© 2023 MJH Life Sciences™ and Nutritional Outlook. All rights reserved.
CSPI is asking that the warning statement be placed prominently, in a black box, on a supplement’s packaging label.
Claiming that dietary supplements containing the herb St. John’s wort (Hypericum perforatum) may interfere with certain prescription and over-the-counter drugs, nonprofit group The Center for Science in the Public Interest (CSPI; Washington DC) says it is asking FDA to require a warning label on dietary supplements containing the herb.
According to CSPI, supplements containing St. John’s wort may interfere with drugs such as birth controls, antidepressants, and blood thinners. As a dietary supplement, St. John’s wort is often promoted for cognitive benefits, including mood.
CSPI is petitioning FDA for a warning label that reads: “CAUTION: St. John’s wort interacts with some commonly used prescription and over-the-counter drugs. DO NOT USE this supplement if you are taking contraceptives, antidepressants, immunosuppressants (such as cyclosporine), anticoagulants, Digoxin, HIV medicine, blood thinners, seizure-control medicine, cancer medicine, or any other medications.”
CSPI is asking that this warning statement be placed prominently, in a black box, on a supplement’s packaging label.
The group also says it has looked at warnings on St. John’s wort supplements already on the market and mentions those of a few brands. It says that the Bluebonnet Herbals St. John’s Wort Extract does not have a warning label, whereas the label for Nature’s Plus Herbal Active St. John’s Wort Extended Release states: “If you are pregnant or nursing, consult your healthcare physician before using any herbal product.” Supplements by Vitamin Shoppe state: “St. John’s wort should not be used with antidepressants,” while labels for the Soloray brand advise consumers to consult a physician.
“From the information we have gathered, it appears that many manufacturers simply wish to protect themselves from product liability suits by placing boilerplate warnings on the label rather than actually alerting consumers to the known, material risks of drug interactions associated with the product,” CSPI’s press release quoted from the FDA filing.